Alert archive / Oklahoma / Flash Flood Warnings in 2016

Flash Flood Warning 1, NWS Amarillo, TX

April 16, 2016Cimarron County, Texas County, Oklahoma

NWS Amarillo, TX issued this flash flood warning at Apr 16, 2016, 12:10 PM CDT for Cimarron County, Texas County, Oklahoma. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 16, 2016, 12:10 PM CDT (17:10 UTC)
Expired
Apr 16, 2016, 4:15 PM CDT
In force
4 hr
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Flood severity
None

Counties Cimarron County, OK, Texas County, OK

The radar

The Amarillo radar (KAMA), 174 km from the middle of the area, began a volume at 17:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 5.2 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2016-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 363 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2016-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 303 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
363 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
538 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
303 m²/s²
0-3 km storm-relative helicity
320 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted.

569 
WGUS54 KAMA 161710
FFWAMA
OKC025-139-162115-
/O.NEW.KAMA.FF.W.0001.160416T1710Z-160416T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
1210 PM CDT SAT APR 16 2016

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN CIMARRON COUNTY IN THE PANHANDLE OF OKLAHOMA...
  WESTERN TEXAS COUNTY IN THE PANHANDLE OF OKLAHOMA...

* UNTIL 415 PM CDT

* AT 1209 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO THREE INCHES OF RAIN HAVE
  ALREADY FALLEN SINCE YESTERDAY EVENING AND THIS HAS RESULTED IN
  FLOODING. PORTIONS OF HIGHWAY 64 AND COUNTY ROAD 95 IN WESTERN
  TEXAS COUNTY ARE CLOSED DUE TO EARLIER FLOODING. ADDITIONAL
  FLOODING OR FLASH FLOODING IS LIKELY AS THUNDERSTORMS WITH HEAVY
  RAIN MOVE INTO THE AREA BRINGING AN ADDITIONAL ONE TO TWO INCHES
  OF RAIN. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  EVA...GRIGGS AND STURGIS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. DO NOT
DRIVE THROUGH AREAS WHERE WATER COVERS THE ROAD. 

&&

LAT...LON 3699 10162 3650 10184 3650 10213 3699 10208

$$

BRB
2 follow-up statements
763 
WGUS74 KAMA 161819
FFSAMA

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
119 PM CDT SAT APR 16 2016

OKC025-139-162115-
/O.CON.KAMA.FF.W.0001.000000T0000Z-160416T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CIMARRON OK-TEXAS OK-
119 PM CDT SAT APR 16 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR
EASTERN CIMARRON AND WESTERN TEXAS COUNTIES...

AT 111 PM CDT...DOPPLER RADAR INDICATED THAT THE HEAVY RAIN
PRODUCING THUNDERSTORMS WERE WEAKENING AND MOVING EAST OF THE WARNED
AREA. RADAR ESTIMATES THAT THREE TO FOUR INCHES OF RAIN HAVE FALLEN
AND AN ADDITIONAL HALF TO THREE QUARTERS OF AN INCH OF RAIN MAY
OCCUR BEFORE SHOWERS AND STORMS MOVE EAST OUT OF THE WARNED AREA.
THIS WILL LEAD TO ADDITIONAL FLOODING AND FLASH FLOODING. 

PORTIONS OF COUNTY ROAD 95 AND HIGHWAY 64 IN WESTERN TEXAS COUNTY
REMAIN CLOSED DUE TO FLOODING. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
EVA...GRIGGS AND STURGIS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN
DEPTH BY FOOT OR BY AUTOMOBILE. 

&&

LAT...LON 3699 10162 3650 10184 3650 10213 3699 10208

$$

BRB
748 
WGUS74 KAMA 162114
FFSAMA

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
414 PM CDT SAT APR 16 2016

OKC025-139-162122-
/O.EXP.KAMA.FF.W.0001.000000T0000Z-160416T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CIMARRON OK-TEXAS OK-
414 PM CDT SAT APR 16 2016

...THE FLASH FLOOD WARNING FOR EASTERN CIMARRON AND WESTERN TEXAS
COUNTIES WILL EXPIRE AT 415 PM CDT...

THE HEAVY RAIN HAS ENDED ALTHOUGH RAIN SHOWERS MAY STILL IMPACT THE
AREA THROUGH THE AFTERNOON. ADDITIONAL RAINFALL AMOUNTS OF UP TO A
QUARTER INCH ARE POSSIBLE BUT THESE AMOUNTS ARE NOT EXPECTED TO
WORSEN THE FLOODING CONDITIONS. SOME ROADS MAY STILL BE COVERED IN
WATER AND IMPASSIBLE. PLEASE CONTINUE TO HEED ANY REMAINING ROAD
CLOSURES.

LAT...LON 3699 10162 3650 10184 3650 10213 3699 10208

$$

BRB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 16, 6:04 AM CDT, 6 hours 6 minutes earlier.

Area forecast discussion, Apr 16, 6:04 AM CDT, 6 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
604 AM CDT SAT APR 16 2016

.AVIATION...
AN OUTFLOW BOUNDARY IS HELPING TO KEEP SHOWERS AND THUNDERSTORMS
GOING NEAR THE DHT AND GUY TAF SITES THIS MORNING. BELIEVE THIS
OUTFLOW BOUNDARY WILL DISSIPATE BY LATER THIS MORNING AND THE PRECIP
SHOULD WANE. THE WINDS AT DHT SHOULD ALSO FLIP BACK AROUND TO THE
SOUTHEAST AND THEY WILL GET GUSTY AGAIN. GUY AND AMA SHOULD STAY
SOUTH OF THIS BOUNDARY...SO GUSTY SOUTHEAST WIND SHOULD PREVAIL ALL
DAY. HAVE OPTED TO LEAVE ANY SHOWERS OR THUNDERSTORMS OUT OF THE
FORECAST FOR THIS AFTERNOON AND OVERNIGHT. CONFIDENCE IS NOT HIGH
ENOUGH THAT PRECIP WILL DEVELOP FAR ENOUGH TO THE WEST TO AFFECT THE
TAF SITES. CIGS ARE EXPECTED TO BECOME VFR AT THE DHT AND AMA TAF
SITES THIS AFTERNOON AND THEN THEY SHOULD STAY THAT WAY THROUGH THE
REST OF THE FORECAST. GUY WILL BRIEFLY INCREASE INTO THE MVFR
RANGE...BUT THEN THEY SHOULD DROP BACK DOWN INTO THE IFR RANGE
OVERNIGHT TONIGHT.

&&

.PREV DISCUSSION... /ISSUED 444 AM CDT SAT APR 16 2016/

DISCUSSION...
CLOSED UPPER LOW OVER THE SOUTHERN ROCKIES EARLY THIS MORNING WILL
MEANDER NORTH AND WEST TODAY THROUGH SUNDAY AROUND THE FOUR CORNERS
REGION. A COLD FRONT...LOCATED ACROSS THE NORTHWESTERN PORTIONS OF
THE FORECAST AREA THIS MORNING...WILL PUSH ACROSS THE PANHANDLES BY
LATER TODAY AND THIS EVENING. CONVECTION EXPECTED TO LINGER INTO THE
EARLY TO MID MORNING HOURS TODAY...WITH ANOTHER ROUND OF CONVECTION
EXPECTED TO DEVELOP BY MID TO LATE AFTERNOON. SEVERE THUNDERSTORMS
ARE EXPECTED THIS AFTERNOON AND TONIGHT ACROSS MAINLY THE EASTERN
HALF OR TWO-THIRDS OF THE PANHANDLES. FLOODING ALSO POSSIBLE ACROSS
MAINLY THE FAR EASTERN SECTIONS OF THE PANHANDLES TONIGHT THROUGH
SUNDAY MORNING. COOLER BEHIND THE COLD FRONT SUNDAY AND MONDAY WITH
THE CLOSED UPPER LOW FORECAST TO LIFT NORTH AND EAST BY EARLY NEXT
WEEK INTO THE CENTRAL ROCKIES AND THEN INTO THE CENTRAL PLAINS STATES
AROUND THE MIDDLE OF NEXT WEEK. AN UNSETTLED AND COOLER PATTERN
EXPECTED TO LINGER INTO THE MIDDLE OF NEXT WEEK AS CHANCES FOR
CONVECTION CONTINUE. CLOSED UPPER LOW FINALLY LIFTS FURTHER AND
FURTHER NORTH AND EAST AWAY FROM THE PANHANDLES BY THE END OF NEXT
WEEK. REINFORCING SURGE OF COOLER AIR EXPECTED MONDAY NIGHT INTO
TUESDAY MORNING AND ANOTHER COLD FRONT BY THE END OF NEXT WEEK.
SEASONABLE OR BELOW NORMAL CONDITIONS EXPECTED THROUGH THE EXTENDED
FORECAST PERIOD.

SCHNEIDER

HYDROLOGY...
THE THREAT FOR THE HEAVIEST RAINFALL HAS SHIFTED FURTHER EASTWARD
TONIGHT INTO SUNDAY MORNING AND CANCELLED THE WATCH ON THE WESTERN
PORTIONS. KEPT THE WATCH MAINLY FOR THE EXTREME EASTERN TEXAS AND
OKLAHOMA PANHANDLES AND CONVERTED THE FLASH FLOOD WATCH OVER TO A
FLOOD WATCH TO BETTER MATCH UP WITH NEIGHBORING OFFICES.

SCHNEIDER

PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                73  42  62  41  67 /  50  50  40  40   5
BEAVER OK                  66  49  65  42  65 /  80  80  60  50  10
BOISE CITY OK              65  36  56  35  60 /  80  40  30  30  10
BORGER TX                  72  46  64  43  68 /  60  60  40  30  10
BOYS RANCH TX              74  41  63  41  67 /  50  40  30  30  10
CANYON TX                  75  42  64  41  68 /  40  40  30  30  10
CLARENDON TX               71  49  67  45  68 /  60  80  50  40   5
DALHART TX                 70  36  59  37  61 /  60  40  30  30  10
GUYMON OK                  67  43  60  40  65 /  80  60  50  30  10
HEREFORD TX                75  41  64  41  68 /  30  30  30  30  10
LIPSCOMB TX                65  51  65  45  68 /  80  80  60  60  10
PAMPA TX                   67  45  62  43  65 /  60  80  50  40   5
SHAMROCK TX                68  52  66  47  69 /  80  90  70  50   5
WELLINGTON TX              71  55  69  50  71 /  80  90  70  40   5

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FLOOD WATCH FROM THIS EVENING THROUGH SUNDAY AFTERNOON FOR THE
     FOLLOWING ZONES: COLLINGSWORTH...HEMPHILL...LIPSCOMB...
     WHEELER.

OK...FLOOD WATCH FROM THIS EVENING THROUGH SUNDAY AFTERNOON FOR THE
     FOLLOWING ZONES: BEAVER.

&&

15/11
Hazardous weather outlook, Apr 16, 4:07 AM CDT, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
407 AM CDT SAT APR 16 2016

OKZ001>003-TXZ001>020-162100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
407 AM CDT SAT APR 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE TEXAS AND OKLAHOMA
PANHANDLES. SOME OF THE STORMS THAT DEVELOP WILL LIKELY BECOME
STRONG TO SEVERE. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
HAZARDS. LOCALLY HEAVY RAINFALL MAY ALSO LEAD TO FLOODING OR FLASH
FLOODING. A FLOOD WATCH WILL BE IN EFFECT FOR THE EXTREME EASTERN
SECTIONS OF THE PANHANDLES TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE TEXAS AND OKLAHOMA
PANHANDLES FROM SUNDAY THROUGH FRIDAY NIGHT. SOME OF THE STORMS THAT
DEVELOP COULD POSSIBLY BECOME STRONG WITH HAIL UP TO A QUARTER OF AN
INCH AND THUNDERSTORM WIND GUSTS OF 45 TO 55 MPH BEING THE PRIMARY
HAZARDS. LOCALLY HEAVY RAINFALL MAY ALSO LEAD TO FLASH FLOODING
SUNDAY. A FLOOD WATCH WILL BE IN EFFECT FOR THE EXTREME EASTERN
SECTIONS OF THE PANHANDLES THROUGH SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND TONIGHT ACROSS
THE EASTERN HALF OR TWO-THIRDS OF THE PANHANDLES.

SCHNEIDER

In the hours before

Special weather statement, Apr 16, 11:14 AM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1114 AM CDT SAT APR 16 2016

TXZ012-017-161645-
POTTER TX-RANDALL TX-
1114 AM CDT SAT APR 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RANDALL AND WESTERN
POTTER COUNTIES UNTIL 1145 AM CDT...

AT 1113 AM CDT...THE PUBLIC REPORTED WEAK FUNNEL CLOUDS ALONG A LINE
EXTENDING FROM 7 MILES SOUTHWEST OF MASTERSON TO 6 MILES NORTH OF
UMBARGER. STORM MOVEMENT WAS NORTH AT 30 MPH.

THOUGH ORGANIZED STORM ROTATION HAS NOT BEEN DETECTED...BRIEF WEAK
TORNADOES ARE POSSIBLE. WIND GUSTS OF 50 TO 55 MPH WILL ALSO BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
AMARILLO...CANYON...VALLEY DE ORO...BUSHLAND...UMBARGER...BUFFALO LAKE AND
MESCALERO PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CONDITIONS ARE FAVORABLE FOR THE FORMATION OF FUNNEL CLOUDS BUT THE
THREAT POSED BY THESE FUNNEL CLOUDS IS LOW. MOST FUNNEL CLOUDS WILL
NOT REACH THE GROUND. IF A FUNNEL CLOUD IS OBSERVED...MOVE INDOORS AND
STAY AWAY FROM WINDOWS.

&&

LAT...LON 3475 10217 3562 10216 3562 10193 3475 10193
TIME...MOT...LOC 1613Z 196DEG 24KT 3559 10208 3504 10207

SIMPSON
Local storm report, Apr 16, 11:15 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1115 AM CDT SAT APR 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             DALHART                 36.06N 102.52W
04/15/2016  E1.75 INCH       HARTLEY            TX   TRAINED SPOTTER

            SPOTTER REPORTED GOLF BALL SIZE HAIL AROUND 620 PM IN
            DALHART.

&&

EVENT NUMBER AMA1600199

LORENZEN
Special weather statement, Apr 16, 11:49 AM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1149 AM CDT SAT APR 16 2016

TXZ007-012-017-161715-
POTTER TX-RANDALL TX-MOORE TX-
1149 AM CDT SAT APR 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MOORE...CENTRAL RANDALL
AND CENTRAL POTTER COUNTIES UNTIL 1215 PM CDT...

AT 1147 AM CDT...SHOWERS AND THUNDERSTORMS WERE INTENSIFYING ALONG A
LINE EXTENDING FROM 3 MILES WEST OF DUMAS TO 3 MILES EAST OF
BUSHLAND TO 4 MILES WEST OF CANYON. MOVEMENT WAS NORTHEAST AT 25 MPH.

THOUGH ORGANIZED STORM ROTATION HAS NOT BEEN DETECTED...BRIEF WEAK
TORNADOES ARE POSSIBLE. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH
WILL ALSO BE POSSIBLE WITH THESE STORMS AS THE
INTENSIFY...ESPECIALLY NORTH OF AMARILLO OVER RURAL SECTIONS OF
CENTRAL POTTER COUNTY.

LOCATIONS IMPACTED INCLUDE...
AMARILLO...DUMAS...CANYON...CACTUS...MASTERSON...MESCALERO PARK AND FOUR
WAY.

LAT...LON 3606 10209 3606 10187 3486 10185 3486 10204
TIME...MOT...LOC 1647Z 202DEG 20KT 3588 10203 3522 10200 3500 10199

BRB

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 7:01 PM CDTSevere Thunderstorm WarningAMACimarron59 min
Apr 15, 7:15 PM CDTSevere Thunderstorm WarningAMACimarron, Texas45 min
Apr 15, 7:52 PM CDTTornado Warning Tornado observedAMACimarron, Texas23 min
Apr 15, 8:00 PM CDTAreal Flood AdvisoryAMACimarron3 hr
Apr 15, 8:11 PM CDTSevere Thunderstorm WarningAMACimarron64 min
Apr 15, 8:12 PM CDTTornado Warning Tornado observedAMATexas48 min
Apr 15, 9:15 PM CDTSevere Thunderstorm WarningAMACimarron, Texas75 min
Apr 15, 10:30 PM CDTSevere Thunderstorm WarningAMATexas45 min
Apr 15, 11:28 PM CDTSpecial Weather StatementAMATexas62 min
Apr 16, 12:23 AM CDTSevere Thunderstorm WarningAMACimarron, Texas33 min
Apr 16, 1:27 AM CDTAreal Flood AdvisoryAMACimarron5 hr
Apr 16, 4:13 AM CDTFlood WatchAMABeaver22 hr
Apr 16, 9:47 AM CDTAreal Flood WarningAMACimarron, Texas3 hr

Nearby

Flash Flood Warnings in Oklahoma, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.